Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 17, NWS Grand Forks, ND

July 13, 2010Barnes County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 13, 2010, 4:47 PM CDT for Barnes County, North Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2010, 4:47 PM CDT (21:47 UTC)
Expired
Jul 13, 2010, 10:28 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-386 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WGUS53 KFGF 132147
FFWFGF
NDC003-141100-
/O.NEW.KFGF.FF.W.0017.100713T2147Z-100714T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 AM CDT WEDNESDAY

* AT 445 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  RADAR ESTIMATED RAINFALL RATES OF UP TO 3 INCHES PER HOUR ARE      
  POSSIBLE WITH THE THUNDERSTORM. IN ADDITION...SPOTTERS HAVE        
  REPORTED RAINFALL AMOUNTS OF OVER 2 INCHES IN 45 MINUTES AS        
  THE THUNDERSTORM PASSED OVER. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  VALLEY CITY...BALD HILL DAM...ECKELSON...FINGAL...HASTINGS...
  KATHRYN AND LEAL.

ADDITIONAL THUNDERSTORMS ARE EXPECTED LATER THIS EVENING AND 
OVERNIGHT WHICH WILL ADD TO EXCESSIVE STORM TOTAL RAINFALL AMOUNTS 
BY WEDNESDAY MORNING. 

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...SHEYENNE RIVER...
DRY COULEE...BEAR CREEK AND SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

&&

LAT...LON 4663 9844 4693 9846 4693 9845 4698 9845
      4699 9847 4708 9848 4718 9847 4717 9773
      4663 9768

$$

BRAMER
2 follow-up statements
982 
WGUS73 KFGF 140026
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
725 PM CDT TUE JUL 13 2010

NDC003-141100-
/O.CON.KFGF.FF.W.0017.000000T0000Z-100714T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARNES ND-
725 PM CDT TUE JUL 13 2010

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
WEDNESDAY FOR BARNES COUNTY...

AT 722 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THE FIRST 
ROUND OF THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED EAST OF  
BARNES COUNTY. HOWEVER...A SECOND AREA OF THUNDERSTORMS HAS BEGUN TO 
FORM SOUTH OF BISMARCK AND IS EXPECTED TO MOVE TO THE NORTHEAST. 
THIS ACTIVITY IS EXPECTED TO INCREASE IN INTENSITY AND AREAL 
COVERAGE THIS EVENING AND SHOULD MOVE INTO THE BARNES COUNTY AREA 
LATER TONIGHT. THE THUNDERSTORMS SHOULD PRODUCE ADDITIONAL HEAVY 
RAINFALL. THUS...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR 
BARNES COUNTY UNTIL 6 AM WEDNESDAY MORNING.   

RUNOFF FROM ANY ADDITIONAL EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING 
INCLUDE...VALLEY CITY...BALD HILL DAM...HASTINGS...KATHRYN AND 
LEAL.   

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...SHEYENNE RIVER...
DRY COULEE...BEAR CREEK AND SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4663 9844 4693 9846 4693 9845 4698 9845
      4699 9847 4708 9848 4718 9847 4717 9773
      4663 9768

$$

BRAMER
483 
WGUS73 KFGF 140328
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1024 PM CDT TUE JUL 13 2010

NDC003-140339-
/O.CAN.KFGF.FF.W.0017.000000T0000Z-100714T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BARNES ND-
1024 PM CDT TUE JUL 13 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARNES COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN WHICH FELL OVER THE SOUTHERN PART OF 
BARNES COUNTY HAS ENDED.  RADAR ESTIMATES OF 2 TO 3 INCHES OF RAIN 
NORTH OF LITCHVILLE...WITH LESSER AMOUNTS OVER THE REST OF THE 
COUNTY.  1.31 INCHES OF RAIN WAS RECORDED BY AUTOMATED RAINFALL GAGE 
AT VALLEY CITY STATE UNIVERSITY LATE AFTERNOON AND EARLY EVENING.

OTHER THUNDERSTORMS MAY IMPACT THE AREA LATER TONIGHT.  CONTACT THE 
LOCAL SHERIFF DEPARTMENT IF YOU HAVE FLOODING REPORTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING
ARE HARD TO RECOGNIZE.

&&

LAT...LON 4663 9844 4693 9846 4693 9845 4698 9845
      4699 9847 4708 9848 4718 9847 4717 9773
      4663 9768

$$

DTR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:30 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 13, 4:30 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:40 PM CDTSevere Thunderstorm WarningFGFBarnes65 min
Jul 13, 4:01 PM CDTTornado WarningFGFBarnes59 min
Jul 13, 4:56 PM CDTTornado WarningFGFBarnes, Cass, Ransom64 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey64 min
Jul 13, 5:56 PM CDTTornado WarningFGFCass, Ransom, Richland64 min
Jul 13, 6:56 PM CDTTornado WarningFGFCass, Richland64 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.